Alert archive / Idaho / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Pocatello, ID

July 16, 202013 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 16, 2020, 1:52 PM MDT for 13 counties in Idaho. It took effect at Jul 17, 2020, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2020, 1:52 PM MDT (19:52 UTC)
In effect from
Jul 17, 2020, 1:00 PM MDT
Expired
Jul 17, 2020, 9:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 38 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WWUS85 KPIH 161952
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
152 PM MDT Thu Jul 16 2020


IDZ410-425-171200-
/O.NEW.KPIH.FW.W.0003.200717T1900Z-200718T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
152 PM MDT Thu Jul 16 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 425 
AND 410 (below 6,000 ft)...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from 1 PM to 9 PM MDT Friday.

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River
  Valley/Twin Falls BLM north of the Snake River and Fire Weather
  Zone 410 (below 6,000 ft) Upper Snake River Valley/Idaho Falls 
  BLM.

* TIMING...From 1 PM to 9 PM MDT Friday.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 10 percent.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
3 follow-up statements
618 
WWUS85 KPIH 170936
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
336 AM MDT Fri Jul 17 2020

IDZ410-425-172100-
/O.CON.KPIH.FW.W.0003.200717T1900Z-200718T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
336 AM MDT Fri Jul 17 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 425 AND 410 (BELOW 6,000 FT)...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM and Fire Weather Zone 425 Middle Snake 
  River Valley/Twin Falls BLM north of the Snake River.

* TIMING...From 1 PM to 9 PM MDT Friday.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
704 
WWUS85 KPIH 171909
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
109 PM MDT Fri Jul 17 2020

IDZ410-425-181200-
/O.NEW.KPIH.FW.W.0004.200718T1900Z-200719T0300Z/
/O.CON.KPIH.FW.W.0003.000000T0000Z-200718T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
109 PM MDT Fri Jul 17 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
410 (BELOW 6,000 FT) AND 425...

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
410 (BELOW 6,000 FT) AND 425...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM to 9 PM MDT Saturday.

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM and Fire Weather Zone 425 Middle Snake 
  River Valley/Twin Falls BLM north of the Snake River.

* TIMING...From 1 PM to 9 PM MDT Friday and again 1 PM to 9 PM MDT
  on Saturday.

* WINDS...Today, west 20 to 35 mph with gusts up to 35 to 50 mph.
  Saturday, west 15 to 25 with gusts up to 25 to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent each day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
982 
WWUS85 KPIH 180237
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
837 PM MDT Fri Jul 17 2020

...TODAYS RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING 
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
410 AND 425...

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 410 AND 425...

IDZ410-425-181200-
/O.EXP.KPIH.FW.W.0003.000000T0000Z-200718T0300Z/
/O.CON.KPIH.FW.W.0004.200718T1900Z-200719T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
837 PM MDT Fri Jul 17 2020

...TODAYS RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING 
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
410 (BELOW 6000 FEET) AND 425...

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 410 (BELOW 6000 FEET) AND 425...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River
  Valley/Idaho Falls BLM below 6000 feet and Fire Weather Zone 
  425 Middle Snake River Valley/Twin Falls BLM north of the Snake 
  River.

* TIMING...1 PM to 9 PM MDT on Saturday.

* WINDS...West 15 to 25 with gusts of 25 to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 16, 1:44 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 16, 1:44 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
144 PM MDT Thu Jul 16 2020

.DISCUSSION...A broad upper trough will push through the PAC NW
tonight and tomorrow. At the surface, the associated cold front
will make its way across southeast Idaho tomorrow afternoon. The
front will be predominantly dry and come with strong wind gusts
through tomorrow evening. This will create some fire weather
concerns, which are addressed in the FIRE WEATHER section below.
Although the front will be mostly dry, some high-res models are
supporting the idea of shower development over the Southeastern
Highlands along the front. Modest winds will continue again on
Saturday and possibly Sunday. Lake wind conditions will be
possible tomorrow and Saturday afternoon for American Falls
Reservoir. Temperatures will top out in the 90s in the Snake Plain
through the next 7 days. For next week, we're watching the
development of the Four Corners high and the return moisture on
the western periphery thereof. Thus, have included some isolated
afternoon thunderstorms in the forecast starting Wednesday.
Hinsberger

&&

.FIRE WEATHER...Expect relative humidity to remain in the low to mid
teens each afternoon across the Snake Plain and adjacent valleys for
the foreseeable future. Higher elevations will see humidity around
15 to 25 percent. A dry cold front will advance through the area
Friday bringing gusty winds to the mix of fire concerns. Wind gusts
will be around 20 to 35 mph (30 to 45 mph for the Arco desert)
Friday afternoon, creating red flag conditions for fire zone 425 and
410. Wind gusts return once again Saturday and, to a lesser degree,
Sunday, along with the low relative humidity. Peak gusts will be
close to 20 to 30 mph both days, so the potential for critical fire
conditions will last through Saturday and, potentially, Sunday. High
pressure ridging will build/strengthen over the four-corners area
moving north into our area beginning early next week. Expect
temperatures well into the 90s with continuing chances for the
arrival of monsoon moisture on Wednesday.
Wyatt

&&

.AVIATION...Expect VFR conditions under mostly clear skies for the
foreseeable future. There will be a weak system tomorrow bringing
breezy to moderate winds for all terminals tomorrow afternoon. There
will also be a slight chance of late afternoon showers and
thunderstorms for mainly mountains over the Island Park area. Also,
thunderstorms south of Pocatello over the mountains cannot be ruled
out for tomorrow afternoon as well.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 9 PM MDT Friday for IDZ410-425.

&&

Nearby

Red Flag Warnings in Idaho, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.